West Virginia, 2011

Hail in West Virginia, May 18, 2011

May 18, 2011 · NWS RLX · 3 events in 3 counties and zones

A large disturbance aloft was located over West Virginia. Instability increased during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A large disturbance aloft was located over West Virginia. Instability increased during the early afternoon. Low level convergence along a boundary helped trigger convection. Due to the low freezing level, hail occurred in a few of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 18, 9:24 AM EST, 3 hours earlier.

Area forecast discussion, May 18, 9:24 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 AM EDT WED MAY 18 2011

.SYNOPSIS...
MID AND UPPER LOW PRESSURE WILL MOVE NORTHWEST THROUGH THE AREA
TODAY...SPEND THE NIGHT IN EASTERN OHIO...MOVE EAST THROUGH OUR AREA
THURSDAY...AND THEN AWAY FROM THE AREA FRIDAY WHILE WEAKENING.

&&

.NEAR TERM /THROUGH TONIGHT/...
SOME BREAKS OVER THE NORTHERN MOUNTAINS...BUT THIS SHOULD FILL IN
THIS AFTERNOON AS MOISTURE INCREASES. WITH BREAKS AND LACK OF ECHOS ADJUSTED
POPS DOWN THIS AFTERNOON. TSTMS STILL A GOOD BET WITH HEATING OVER
THE NORTHERN MOUNTAINS THIS AFTERNOON. KEEPING FFA UP AS GROUND IS
SATURATED THERE. MODELS CONSISTANT WITH VORT LOBE ROTATING AROUND
UPPER LOW TONIGHT AND INCREASED POPS AGAIN OVER THE MOUNTAINS.
REST OF PACKAGE LOOKS ON TRACK.

PREVIOUS DISCUSSION.....
WEATHER CONTINUES TO REMAIN UNSETTLED IN THE NEAR TERM PERIOD AS
CENTER OF UPPER LEVEL LOW ROTATES NORTHWARD TOWARDS THE OHIO
VALLEY...AND LINGERS FOR THE REMAINDER OF THE PERIOD. SEVERAL VORT
MAXES ASSOCIATED WITH THIS LOW WILL PROVIDE FOR PERIODS OF ENHANCED
SHOWER ACTIVITY. PW VALUES TODAY WILL GENERALLY RANGE IN THE 0.7 TO
0.9 INCH RANGE...WITH GREATER PW VALUES TO OUR NORTH AND EAST WHERE
A BETTER MOISTURE FETCH WILL EXIST. DESPITE THIS...AM CONCERNED
ABOUT FLASH FLOODING OVER NORTHERN WEST VIRGINIA ZONES...AND DECIDED
TO ISSUE A FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT. REASONS
INCLUDE THE FACT THAT THIS AREA RECEIVED THE MOST RAIN TUESDAY AND
OVERNIGHT...WITH MANY LOCATIONS RECEIVING 1 TO 2 INCHES OF RAIN IN
THE LAST 24 HOURS. AS A RESULT...FLASH FLOOD GUIDANCE VALUES ARE
MUCH LOWER TODAY...WITH MANY LOCATIONS AT AROUND 05.-0.6 INCHES IN
AN HOUR...AND AROUND 0.7 TO 1.0 INCHES IN 3 HOURS. ALSO...MODELS
INDICATING SEVERAL BANDS OF PRECIP WILL WRAP AROUND THE LOW AND UP
INTO OUR NORTHERN WV COUNTIES AGAIN...ESPECIALLY THIS
EVENING...WHERE NAM AND GFS SEEM TO BE ADVERTISING A VORT MAX MOVING
THROUGH THIS AREA...AND THUS ENHANCED PRECIP POTENTIAL. IN
ADDITION...SOME WEAK INSTABILITY MAY PRODUCE ISOLATED THUNDER.
ELECTED TO ADD SMALL HAIL TO THE THUNDER GRIDS FOR TODAY AS FREEZING
LEVEL QUITE LOW...AROUND 6-7K FEET...DESPITE LIMITED INSTABILITY.

SOUNDINGS INDICATE SOME DRYING AT UPPER LEVELS TONIGHT...WITH
SATURATED LAYER BELOW 700MB. AS A RESULT...ADDED CHANCE DZ/CHANCE
RW- TO THE WEATHER GRIDS FOR TONIGHT.

KEPT TEMPERATURES ON THE COOL SIDE FOR TODAY...ESPECIALLY SOUTH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER LOW PULLS E ACROSS NORTHERN PORTION OF THE AREA THU AND THEN
ON E OF THE AREA THU NT THROUGH FRI NT...ALL THE WHILE FILLING.
THIS REDUCES THE CHANCE FOR PRECIPITATION AND ERADICATES THE FLOOD
THREAT.  WITH THE UPR LOW ITSELF OVER CWA...THINK MOST OF THE
SPIRALING PCPN BANDS WILL STAY OUT OF CWA. HOWEVER WITH AFTN
HEATING...SHRA SHOULD STILL MANAGE TO BREAK OUT.  AREA IS IN A
MOISTURE / INSTABILITY MINIMUM THU SO MAINTAIN THUNDERSTORM-FREE
FORECAST.

LOW LEVEL MOISTURE STARTS TO DRY OUT LATE THU WITH THE TREND
CONTINUING THROUGH FRI.  THU NT WILL LIKELY BRING A POTPOURRI OF LOW
CLOUD AND / OR FOG WHILE FRI NT IS MORE LIKELY TO BRING DENSE FOG
DEPENDING UPON HOW MUCH DRYING TAKES PLACE FRI.  DRYING WILL IN
TURN DEPEND UPON HOW MUCH SUNSHINE THERE IS FRI...WHICH WILL ALSO
IMPACT HIGH TEMPERATURES.  RAISED HIGHS FRI TOWARD THE LOWER MET
ALTHOUGH THE MET AND MAV WERE BETTER CONVERGED THAN FOR THU...WHEN
THE LOWER MET WAS ALSO ACCEPTED.  LOWS AND DEW POINTS LOOK
GOOD...NOT FAR FROM 50F.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST.
HIGH PRESSURE...AT THE SURFACE AND ALOFT...MOVES EAST ON
SATURDAY... PROVIDING FOR A MOSTLY DRY DAY. HOWEVER...COMBINATION
OF A WARM FRONT AND SEVERAL UPPER LEVEL DISTURBANCES WILL RESULT
IN SHOWER AND THUNDERSTORM CHANCES BEGINNING SATURDAY NIGHT...AND
THEN CONTINUING INTO TUESDAY.

USED HPC TEMP GUIDANCE WITH SOME TWEAKS DOWNWARD...ESPECIALLY ACROSS
THE HIGHER ELEVATIONS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
CIGS AND VSBYS GRADUALLY IMPROVING THIS AFTERNOON. BUT MVFR/IFR
TONIGHT WITH SCATTERED SHOWERS AND ISOLD THUNDERSTORMS OVER THE
MOUNTAINS. CHANCE OF SHOWERS CONTINUE OVERNIGHT. CIGS ARE
EXPECTED TO CRASH AGAIN TO WIDESPREAD IFR AND LOCALLY LIFR AFTER
03Z WITH CONTINUED LIGHT RAIN AND DRIZZLE FOR THE REMAINDER OF
THE PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: CEILINGS AND VSBY FORECAST MAY DIFFER FROM
FORECAST. CIGS MAY NOT LIFT AS SOON OR AS FAVORABLY AS FORECAST
AFTER 15Z. UNCERTAINTY EXISTS IN LOW CIG REDEVELOPMENT TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  L    L    L    H    H    H    M    H    M    M    M    M
HTS CONSISTENCY  M    M    L    H    H    H    H    H    M    L    L    L
BKW CONSISTENCY  M    M    H    H    M    M    H    H    M    L    L    L
EKN CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    M    L    H    H    M    M    H    M    H    H    M
CKB CONSISTENCY  L    L    M    M    H    H    H    H    H    H    H    M

AFTER 12Z THURSDAY...
WIDESPREAD IFR IN LOW CLOUDS INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ010-011-019-020-
     028>032-038>040-046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL/JS
NEAR TERM...SL/JS
SHORT TERM...TRM
LONG TERM...JSH
AVIATION...SL/JS
Hazardous weather outlook, May 18, 2:45 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EDT WED MAY 18 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009-
013>018-024>027-033>037-190745-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
345 AM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ010-011-019-020-028>032-038>040-046-047-190745-
PLEASANTS-TYLER-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
345 AM EDT WED MAY 18 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 18, 11:24 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 PM EDT WED MAY 18 2011

WVZ011-020-030>032-038>040-046-047-181730-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-LEWIS WV-POCAHONTAS WV-
RANDOLPH WV-TAYLOR WV-TYLER WV-UPSHUR WV-WEBSTER WV-
1224 PM EDT WED MAY 18 2011

...A GROUP OF STRONG THUNDERSTORMS WILL AFFECT
BARBOUR...DODDRIDGE...HARRISON...LEWIS...NORTHEASTERN
POCAHONTAS...NORTHEASTERN WEBSTER...RANDOLPH...TAYLOR...TYLER AND
UPSHUR COUNTIES...

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3892 7938 3893 7945 3889 7951 3879 7950
      3865 7962 3836 7972 3818 7991 3839 8025
      3870 8048 3883 8047 3887 8059 3901 8072
      3909 8073 3912 8082 3931 8089 3947 8064
      3939 8008 3945 7990 3904 7977 3896 7934

TAX

The radar

The Pittsburgh radar (KPBZ), 166 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Randolph

When
May 18, 12:24 PM EST
Where
Randolph County, Montrose
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.070, -79.820

Hail, Taylor

When
May 18, 12:48 PM EST
Where
Taylor County, Grafton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.350, -80.030

Hail, Webster

When
May 18, 1:28 PM EST
Where
Webster County, 2 mi SW of Webster Spgs
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.459, -80.446

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304905, 304906, 304907.